Alert archive / Texas / Red Flag Warnings in 2009

Red Flag Warning 15, NWS Brownsville, TX

March 7, 20097 counties in Texas

NWS Brownsville, TX issued this red flag warning at Mar 7, 2009, 3:24 AM CST for 7 counties in Texas. It took effect at Mar 7, 2009, 8:00 AM CST. It was in force for 10 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Mar 7, 2009, 3:24 AM CST (09:24 UTC)
In effect from
Mar 7, 2009, 8:00 AM CST
Expired
Mar 7, 2009, 6:00 PM CST
In force
10 hr
Issued by
NWS Brownsville, TX

Counties Brooks County, TX, Cameron County, TX, Hidalgo County, TX, Jim Hogg County, TX, Kenedy County, TX, Starr County, TX, Willacy County, TX

The radar

The Brownsville radar (KBRO), 105 km from the middle of the area, began a volume at 09:22 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Brownsville Intl, TX (KBRO), launched 00:00Z, 9.4 hours before the alert went out and 108 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Brownsville Intl, TX at 00:00Z on 2009-03-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Brownsville Intl, TX at 00:00Z on 2009-03-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 27 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1043 m above ground
0-6 km bulk shear
21 kt
0-1 km storm-relative helicity
27 m²/s²
0-3 km storm-relative helicity
84 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WWUS84 KBRO 070924
RFWBRO

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE BROWNSVILLE TX
324 AM CST SAT MAR 7 2009

...WINDY AND DRY CONDITIONS WILL ELEVATE THE THREAT FOR RAPID
WILDFIRE GROWTH TODAY...

.STRONG AND GUSTY SOUTHEAST WINDS BETWEEN A DEVELOPING TROUGH OF
LOW PRESSURE OVER WEST TEXAS AND DEPARTING HIGH PRESSURE OVER THE
GULF OF MEXICO WILL INCREASE WINDS THROUGH SATURDAY. WINTER CURED
FUELS AND DROUGHT STRESSED VEGETATION WILL ALSO INCREASE THE
POTENTIAL FOR ERRATIC WILDFIRE BEHAVIOR.

TXZ249>257-071730-
/O.UPG.KBRO.FW.A.0017.090307T1600Z-090308T0000Z/
/O.NEW.KBRO.FW.W.0015.090307T1400Z-090308T0200Z/
JIM HOGG-BROOKS-KENEDY-STARR-HIDALGO-INLAND WILLACY-
INLAND CAMERON-COASTAL WILLACY-COASTAL CAMERON-
324 AM CST SAT MAR 7 2009

...RED FLAG WARNING IN EFFECT FROM 8 AM THIS MORNING TO 8 PM CST
THIS EVENING...

THE NATIONAL WEATHER SERVICE IN BROWNSVILLE HAS ISSUED A RED FLAG
WARNING...WHICH IS IN EFFECT FROM 8 AM THIS MORNING TO 8 PM CST
THIS EVENING. THE FIRE WEATHER WATCH IS NO LONGER IN EFFECT. 

SOUTH TO SOUTHEAST 20 FOOT WINDS WILL INCREASE TO 25 MPH AND
GUSTY ACROSS INLAND PORTIONS OF DEEP SOUTH TEXAS AND THE LOWER RIO
GRANDE VALLEY. A REPEAT SCENARIO IS FORECAST FOR SATURDAY.

STRONG GUSTY WINDS WILL COMBINE WITH DRY FUELS TO INCREASE THE
THREAT FOR RAPID GROWTH OF ANY WILDFIRES.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A RED FLAG WARNING MEANS CRITICAL FIRE WEATHER CONDITIONS ARE
OCCURRING NOW...OR WILL SHORTLY. THESE CONDITIONS INCLUDE
SUSTAINED 20 FOOT WINDS OF 25 MPH OR GREATER AND CURED FUELS...OR
THE COMBINATION OF RELATIVE HUMIDITY BELOW 35 PERCENT FOR 2 HOURS
OR MORE AND SUSTAINED 20 FOOT WINDS OF 25 MPH OR HIGHER WHEN
FUELS ARE NOT CURED. THESE CONDITIONS WILL CREATE EXPLOSIVE FIRE
GROWTH POTENTIAL.

&&

$$

65
1 follow-up statement
000 
WWUS84 KBRO 071737
RFWBRO

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE BROWNSVILLE TX
1137 AM CST SAT MAR 7 2009

...WINDY AND DRY CONDITIONS WILL ELEVATE THE THREAT FOR RAPID
WILDFIRE GROWTH TODAY...

.STRONG AND GUSTY SOUTHEAST TO SOUTH WINDS WILL PERSIST THROUGH
LATE AFTERNOON. WINTER CURED FUELS AND DROUGHT STRESSED
VEGETATION WILL ADD TO THE POTENTIAL FOR RAPID WILDFIRE GROWTH.

TXZ249>257-080000-
/O.EXT.KBRO.FW.W.0015.000000T0000Z-090308T0000Z/
JIM HOGG-BROOKS-KENEDY-STARR-HIDALGO-INLAND WILLACY-
INLAND CAMERON-COASTAL WILLACY-COASTAL CAMERON-
1137 AM CST SAT MAR 7 2009

...RED FLAG WARNING NOW IN EFFECT UNTIL 6 PM CST THIS EVENING...

THE RED FLAG WARNING IS NOW IN EFFECT UNTIL 6 PM CST THIS
EVENING. 

GUSTY SOUTH TO SOUTHEAST 20 FOOT WINDS OF AROUND 25 MPH WILL
PERSIST ACROSS INLAND PORTIONS OF DEEP SOUTH TEXAS AND THE LOWER
RIO GRANDE VALLEY THROUGH LATE AFTERNOON. WINTER CURED FUELS AND
DROUGHT STRESSED VEGETATION WILL ADD TO THE THREAT OF WILDFIRE
GROWTH.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A RED FLAG WARNING MEANS CRITICAL FIRE WEATHER CONDITIONS ARE
OCCURRING NOW...OR WILL SHORTLY. THESE CONDITIONS INCLUDE
SUSTAINED 20 FOOT WINDS OF 25 MPH OR GREATER AND CURED FUELS...OR
THE COMBINATION OF RELATIVE HUMIDITY BELOW 35 PERCENT FOR 2 HOURS
OR MORE AND SUSTAINED 20 FOOT WINDS OF 25 MPH OR HIGHER WHEN
FUELS ARE NOT CURED. THESE CONDITIONS WILL CREATE EXPLOSIVE FIRE
GROWTH POTENTIAL.

&&

$$

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Brownsville, TX wrote its last area forecast discussion before this red flag warning went out at Mar 7, 3:03 AM CST, 21 minutes earlier.

Area forecast discussion, Mar 7, 3:03 AM CST, 21 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BROWNSVILLE TX
303 AM CST SAT MAR 7 2009

.DISCUSSION...MAIN ISSUE TODAY WILL BE THE WIND AS KBRO 88D
DOPPLER RADAR VAD WINDS INDICATE MAX WINDS OF 55 KNOTS AT 3000FT
EARLY THIS MORNING. IN ADDITION...NAM12 PROGS A STRONG LOW LEVEL
JET ACROSS THE LOWER TEXAS COAST THIS MORNING THROUGH EARLY
AFTERNOON. WILL GO AHEAD AND ISSUE A WIND ADVISORY FOR THE EASTERN
HALF OF THE CWA FROM LATE MORNING THROUGH EARLY THIS EVENING AS
WINDS SHOULD MIX DOWN WITH DIURNAL HEATING. THE PRESSURE GRADIENT
IS EXPECTED TO DIMINISH SUNDAY WITH A WEAK COLD FRONT MOVING INTO
NORTH CENTRAL TX SUN AFTERNOON. BREEZY CONDITIONS LIKELY TO
PREVAIL SUNDAY AS A RESULT. LOW TO MID LEVEL MOISTURE IS PROGGED
TO POOL ACROSS CENTRAL TX MONDAY BUT DO NOT EXPECT ANY CONVECTION
TO DEVELOP ACROSS SOUTH TX THROUGH THE NEXT SEVERAL DAYS. ABOVE
NORMAL TEMPERATURES TO PREVAIL THROUGH THE MIDDLE OF THE WEEK EVEN
THOUGH THE GFS PROGS A FRONT MOVING INTO SOUTH TX WEDNESDAY. THE
00Z ECMWF IS SLOWER WITH THE SOUTHERN PROGRESSION OF THE FRONT AS
SOUTHWEST FLOW ALOFT PREVAILS COMPARED TO THE WEST FLOW OF THE
GFS. WILL HOLD OFF ON FRONTAL PASSAGE THROUGH DEEP SOUTH TX UNTIL
THURSDAY. LOW TO MID LEVEL MOISTURE SHOULD POOL ACROSS SOUTH TX
ALLOWING FOR A SLIGHT CHANCE OF SHOWERS THROUGH THE REST OF THE
WEEK WITH AN INCREASE IN CLOUD COVER AND SLIGHTLY COOLER
TEMPERATURES TOWARDS THE END OF THE WEEK WITH FRONTAL PASSAGE.
&&

.AVIATION...VFR CONDITIONS WITH MODERATE SOUTHEASTERLY WINDS AND
PARTLY CLOUDY SKIES ARE OCCURRING AT THE REGIONAL AIRPORTS. THE
WINDS WILL INCREASE ON SATURDAY BECOMING MODERATE TO STRONG AND
GUSTY. VFR CONDITIONS WITH CLEAR TO PARTLY CLOUDY SKIES WILL PREVAIL
ACROSS THE REGIONAL AIRPORTS DURING THE NEXT 24 HOURS.
&&

.MARINE...BUOY 20 REPORTED SOUTHEAST WINDS AT 16 KNOTS WITH GUSTS TO
19 KNOTS AND SEAS AT 5.6 FEET WITH A 6 SECOND PERIOD. A HIGH PRESSURE
RIDGE EXTENDING ACROSS THE GULF OF MEXICO COMBINED WITH A LOW
PRESSURE SYSTEM LOCATED ACROSS THE CENTRAL UNITED STATES WILL
PRODUCE MODERATE TO STRONG SOUTHEASTERLY WINDS ACROSS THE MARINE
AREAS TODAY. A SMALL CRAFT ADVISORY WILL BE NECESSARY ACROSS THE
LAGUNA MADRE AND THE OPEN WATERS SATURDAY. THE WINDS AND SEAS WILL
DECREASE SATURDAY NIGHT AND LIGHT TO MODERATE SOUTHEASTERLY WINDS
AND MODERATE SEAS WILL PREVAIL ACROSS THE MARINE AREAS SUNDAY
THROUGH THE MIDDLE OF NEXT WEEK.
&&

.FIRE WEATHER...STRONG AND GUSTY SOUTHEAST WINDS BETWEEN A TROUGH
OF LOW PRESSURE OVER WEST TEXAS AND HIGH PRESSURE OVER THE GULF OF
MEXICO WILL INCREASE WINDS ACROSS THE CENTRAL AND EASTERN PORTIONS
OF DEEP SOUTH TX TODAY. WINTER CURED FUELS AND DROUGHT STRESSED
VEGETATION WILL ALSO INCREASE THE POTENTIAL FOR ERRATIC WILDFIRE
BEHAVIOR THIS AFTERNOON.
&&

.PRELIMINARY POINT TEMPS/POPS...
BAYVIEW/PORT ISABEL  82  69  83  69 /  10   0   0   0
BROWNSVILLE          83  68  83  68 /  10   0   0   0
HARLINGEN            86  68  85  68 /  10   0   0   0
MCALLEN              84  68  84  69 /   0   0   0   0
RIO GRANDE CITY      85  67  88  70 /   0   0   0   0
SOUTH PADRE ISLAND   78  71  77  69 /  10  10   0   0
&&

.BRO WATCHES/WARNINGS/ADVISORIES...
TX...RED FLAG WARNING FROM 8 AM THIS MORNING TO 8 PM CST THIS EVENING
     FOR TXZ249>257.

     WIND ADVISORY FROM 10 AM THIS MORNING TO 6 PM CST THIS EVENING
     FOR TXZ250-251-253>257.

GM...SMALL CRAFT ADVISORY FROM 6 AM THIS MORNING TO 6 PM CST THIS
     EVENING FOR GMZ130-132-135.

     SMALL CRAFT ADVISORY UNTIL 6 PM CST THIS EVENING FOR GMZ150-155-
     170-175.
&&

THIS PRODUCT IS ALSO AVAILABLE ON THE WEB AT:
HTTP://WWW.WEATHER.GOV/BROWNSVILLE

61/65
Hazardous weather outlook, Mar 6, 8:55 PM CST, 6 hours 29 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BROWNSVILLE TX
855 PM CST FRI MAR 6 2009

GMZ130-132-135-150-155-170-175-TXZ248>257-071200-
LAGUNA MADRE FROM THE PORT OF BROWNSVILLE TO THE ARROYO COLORADO-
LAGUNA MADRE FROM THE ARROYO COLORADO TO 5 NM NORTH OF PORT
MANSFIELD TX-
LAGUNA MADRE FROM 5 NM NORTH OF PORT MANSFIELD TO BAFFIN BAY TX-
COASTAL WATERS FROM PORT MANSFIELD TO THE RIO GRANDE OUT 20 NM-
COASTAL WATERS FROM BAFFIN BAY TO PORT MANSFIELD OUT 20 NM-
WATERS FROM PORT MANSFIELD TO THE RIO GRANDE EXTENDING FROM 20 TO
60 NM-
WATERS FROM BAFFIN BAY TO PORT MANSFIELD EXTENDING FROM 20 TO
60 NM-ZAPATA-JIM HOGG-BROOKS-KENEDY-STARR-HIDALGO-INLAND WILLACY-
INLAND CAMERON-COASTAL WILLACY-COASTAL CAMERON-
855 PM CST FRI MAR 6 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR DEEP SOUTH TEXAS...THE GULF
OF MEXICO AND THE LAGUNA MADRE.

.DAY ONE...TONIGHT.

A SMALL CRAFT ADVISORY IS IN EFFECT ACROSS THE OFFSHORE GULF OF
MEXICO COASTAL WATERS FROM 3 AM THROUGH 6 PM SATURDAY. THERE IS A
MODERATE RISK OF RIP CURRENTS ALONG THE BEACHES OF DEEP SOUTH
TEXAS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

STRONG WINDS WILL OCCUR AGAIN ON SATURDAY. THERE IS A FIRE
WEATHER WATCH IN EFFECT FOR MOST OF DEEP SOUTH TEXAS ON SATURDAY.
STRONG SOUTHEAST WINDS WILL CREATE HAZARDOUS DRIVING CONDITIONS
FOR LIGHT WEIGHT OR HIGH PROFILE VEHICLES. THE WINDS WILL ALSO
RESULT IN THE POTENTIAL FOR EXPLOSIVE WILDFIRE GROWTH. A SMALL
CRAFT ADVISORY IS IN EFFECT FOR THE LAGUNA MADRE FROM 6 AM THROUGH
6 PM SATURDAY. A SMALL CRAFT ADVISORY IS IN EFFECT ACROSS THE
OFFSHORE GULF OF MEXICO COASTAL WATERS FROM 3 AM THROUGH 6 PM
SATURDAY. THERE IS A MODERATE RISK OF RIP CURRENTS ALONG THE
BEACHES OF DEEP SOUTH TEXAS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

MARTIN

The office that day

Everything else NWS Brownsville, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 6, 9:13 PM CSTSmall Craft AdvisoryBRO34 hr
Mar 7, 3:16 AM CSTWind AdvisoryBROBrooks, Cameron, Hidalgo, Kenedy, Willacy15 hr

Nearby

Red Flag Warnings in Texas, 2009Every red flag warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.